Ohio, 2019

Damaging Winds in Ohio, August 6, 2019

August 6, 2019 · NWS ILN · 5 events in 3 counties and zones

Strong to severe thunderstorms developed ahead of an upper level disturbance, which was dropping southeast into the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$5,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILN wrote it up.

Strong to severe thunderstorms developed ahead of an upper level disturbance, which was dropping southeast into the region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wilmington, OH wrote its last area forecast discussion before the first event at Aug 6, 1:16 PM EST, 41 minutes earlier.

Area forecast discussion, Aug 6, 1:16 PM EST, 41 minutes before
AREA FORECAST DISCUSSION
National Weather Service Wilmington OH
216 PM EDT Tue Aug 6 2019

.SYNOPSIS...
A cold front will cross the region early Wednesday, followed by
a weak ridge of high pressure Wednesday night. Late Thursday, a
secondary cold front will push south through the Ohio Valley as
surface high pressure strengthens in the Upper Midwest. That
high will settle over the region on Saturday and exit east on
Sunday.

&&

.NEAR TERM /UNTIL 6 PM THIS EVENING/...
GOES moisture channel imagery and regional radar mosaics show
vort max within a broader shortwave trough over western lower
Michigan. A surface cold front extends south of this feature
into western Indiana but quickly becomes diffuse and only weakly
convergent. A plume of mid/high level clouds as a remnant of
overnight convection continues to diminish as it moves into the
western forecast area.

The 06.12Z KILN sounding showed marginal effective shear around
25kts and meager lapse rates. Low level flow was particularly
weak, but higher level flow above 6km was seasonably strong
owing to the shortwave trough approaching. Instability overall
was weak due to the meager lapse rate profile aloft.

As the shortwave over western lower Michigan pulls east today,
it will force a slowly-expanding area of showers and storms
across northern Indiana and northern Ohio. Some of this is
likely to impact areas of the northern ILN CWA - especially
north of a line from Darke to Licking counties. Some strong
wind gusts cannot be ruled out of this activity by early
afternoon as it slowly deepens owing to increased instability as
the day wears on. Forecast soundings at Lima/Columbus between
16Z and 19Z are typical late-summer soundings - with marginal
effective shear around 20kts, very weak low level flow, but
unidirectional westerly flow through the troposphere may allow
for some multicell organization and strong/severe storm or in
this time period and this part of the forecast area. After about
19Z or 20Z, the weak cold front moving east will intercept a
deeper instability field over southern/central Indiana - which
will be trying to advect into the Tri-State. Here, scattered
convection that will likely be a little more vigorous owing to
the deeper instability should slowly increase as it moves into
southeast Indiana, southwest Ohio, and northern Kentucky after
20Z. Expect this convection to also pose a risk of sporadic
damaging winds gusts and torrential rainfall rates as storms
won't be moving overly fast. Localized flooding will be possible
with larger multicell conglomerations. Overall low level shear
profile will not favor cold pool/shear balance, and thus expect
any surging cold pools to quickly have outflow race out in front
which will limit any longer lived severe threats, but the
reality is there will likely be a few warnings needing issued in
the 5P-8P timeframe as this activity crosses the southern half
of the ILN CWA through the early evening hours.

&&

.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM WEDNESDAY/...
Thunderstorms will probably become more segmented this evening
as a second and stronger upper shortwave crosses from west to
east, giving a second wind to any convection that will likely be
present over the region. Models differ on timing of this s/w
but a general decrease in activity is expected to be found over
the CWA after midnight.

Lows will drop to the mid 60s in most locations. The surface
cold front will cross early in the morning and some lingering
showers and non-severe thunderstorms will be expected in the
eastern half of the CWA, decreasing significantly in coverage in
the afternoon as colder air filters in on northwest winds.

Highs should be 80-85 uniformly over the region, and could be
lower in rain-cooled locales.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH MONDAY/...
Although the front will have passed on Wednesday, temperatures
will not cool significantly until the secondary front crosses
Thursday. Highs Thursday will reach the mid 80s again as winds
remain westerly over the region. A surface cold front will cross
n-s late in the day, and some models and SPC forecast suggest
that the wind fields would support supercell activity with large
hail and damaging winds. This will be very dependent on how much
shortwave energy on northwest flow will be able to interact
with the surface boundary in the late day and continue into the
evening.

Weather will calm nicely after Thursdays frontal passage. Highs
will be in the 70s to low 80s until the airmass begins to
moderate next week, and then only reach the low to mid 80s with
lows in the low to mid 60s in a nicely drier and more
comfortable airmass.

&&

.AVIATION /18Z TUESDAY THROUGH SUNDAY/...
Scattered showers and thunderstorms will be around this
afternoon. Going into the overnight hours expect more widespread
activity across the region especially across the southern TAF
sites KCVG, KLUK, and KILN. Additional thunderstorm activity
will develop during the day on Wednesday.

Some MVFR cigs will move into the region late in the overnight
hours. In addition, with rainfall today and tonight, expect some
fog to develop late in the night as well.

OUTLOOK...Thunderstorms possible at times during the day
Wednesday then Thursday afternoon and night.

&&

.ILN WATCHES/WARNINGS/ADVISORIES...
OH...None.
KY...None.
IN...None.

&&

SYNOPSIS...Franks
NEAR TERM...Binau
SHORT TERM...Franks
LONG TERM...Franks
AVIATION...Novak
Hazardous weather outlook, Aug 6, 4:06 AM EST, 9 hours 51 minutes before
Hazardous Weather Outlook
National Weather Service Wilmington OH
506 AM EDT Tue Aug 6 2019

INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046-
051>056-060>065-070>074-077>082-088-070915-
Wayne-Fayette IN-Union IN-Franklin IN-Ripley-Dearborn-Ohio-
Switzerland-Carroll-Gallatin-Boone-Kenton-Campbell-Owen-Grant-
Pendleton-Bracken-Robertson-Mason-Lewis-Hardin-Mercer-Auglaize-Darke-
Shelby-Logan-Union OH-Delaware-Miami-Champaign-Clark-Madison-
Franklin OH-Licking-Preble-Montgomery-Greene-Fayette OH-Pickaway-
Fairfield-Butler-Warren-Clinton-Ross-Hocking-Hamilton-Clermont-Brown-
Highland-Adams-Pike-Scioto-
506 AM EDT Tue Aug 6 2019

This Hazardous Weather Outlook is for East Central Indiana,
Southeast Indiana, Northeast Kentucky, Northern Kentucky, Central
Ohio, South Central Ohio, Southwest Ohio and West Central Ohio.

.DAY ONE...Today and tonight.

Showers and thunderstorms will track east-southeast across the
region this afternoon and evening. Some storms will have a
potential for producing damaging winds, particularly later in the
day and early this evening.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

A cold front will cross south through the region late Thursday. As
the front crosses, strong thunderstorms capable of producing damaging
winds and large hail will be possible in the evening.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed.

In the hours before

Special weather statement, Aug 6, 1:14 PM EST, 43 minutes before
Special Weather Statement
National Weather Service Wilmington OH
214 PM EDT Tue Aug 6 2019

OHZ060-061-061845-
Montgomery OH-Preble OH-
214 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT EAST CENTRAL PREBLE AND
NORTHWESTERN MONTGOMERY COUNTIES UNTIL 245 PM EDT...

At 213 PM EDT, radar indicated a strong thunderstorm near West
Alexandria, moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 50 mph...

Locations impacted include...
Dayton, Kettering, Trotwood, Vandalia, Englewood, Moraine, West
Carrollton, West Alexandria, Clayton, Brookville, New Lebanon,
Farmersville, Shiloh, Fort Mckinley, Northview and Drexel.

This includes the following Interstates...
 I-70 in Ohio between mile markers 26 and 31.
 I-75 in Ohio between mile markers 47 and 53.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3967 8452 3978 8454 3989 8424 3967 8418
TIME...MOT...LOC 1813Z 256DEG 22KT 3974 8446
Special weather statement, Aug 6, 1:30 PM EST, 27 minutes before
Special Weather Statement
National Weather Service Wilmington OH
230 PM EDT Tue Aug 6 2019

OHZ071-061900-
Warren OH-
230 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT SOUTHWESTERN WARREN COUNTY UNTIL
300 PM EDT...

At 230 PM EDT, radar indicated a strong thunderstorm over Highpoint,
moving east at 20 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Mason, Lebanon, Loveland, Morrow, Kings Island, Highpoint, South
Lebanon, Maineville, Pleasant Plain, Murdock, Kings Mills,
Socialville, Landen, Dallasburg and Loveland Park.

This includes I-71 in Ohio between mile markers 20 and 33.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3935 8435 3944 8414 3926 8409 3928 8426
      3928 8427 3929 8435
TIME...MOT...LOC 1830Z 255DEG 19KT 3931 8433
Special weather statement, Aug 6, 1:41 PM EST, 16 minutes before
Special Weather Statement
National Weather Service Wilmington OH
241 PM EDT Tue Aug 6 2019

OHZ061-062-061915-
Montgomery OH-Greene OH-
241 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN GREENE AND
SOUTHEASTERN MONTGOMERY COUNTIES UNTIL 315 PM EDT...

At 240 PM EDT, radar indicated a strong thunderstorm over Oakwood,
moving east at 30 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Dayton, Kettering, Beavercreek, Fairborn, Xenia, Bellbrook, Moraine,
Oakwood, Yellow Springs, Wright-Patterson Afb, Wilberforce,
Riverside, Centerville, Oldtown, Woodbourne-Hyde Park, Greene County
Airport, Overlook-Page Mano and Trebein.

This includes I-75 in Ohio between mile markers 51 and 54.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3976 8422 3984 8394 3983 8394 3983 8390
      3982 8389 3964 8385 3965 8420
TIME...MOT...LOC 1840Z 261DEG 25KT 3972 8417
Special weather statement, Aug 6, 1:47 PM EST, 10 minutes before
Special Weather Statement
National Weather Service Wilmington OH
247 PM EDT Tue Aug 6 2019

INZ075-080-KYZ090-061915-
Switzerland IN-Ohio IN-Gallatin KY-
247 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT OHIO...CENTRAL SWITZERLAND AND
WEST CENTRAL GALLATIN COUNTIES UNTIL 315 PM EDT...

At 246 PM EDT, radar indicated a strong thunderstorm near Vevay,
moving east at 25 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Vevay, Warsaw, Florence, Ethridge, Center Square, Markland, East
Enterprise, Quercus Grove, Mount Sterling, North Landing,
Jacksonville, Egypt Bottom, US Route 42 at State Route 184 and Rabbit
Hash.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3894 8489 3876 8480 3875 8502 3876 8503
      3875 8504 3875 8513 3881 8515
TIME...MOT...LOC 1846Z 255DEG 22KT 3879 8509
Special weather statement, Aug 6, 1:55 PM EST, 2 minutes before
Special Weather Statement
National Weather Service Wilmington OH
255 PM EDT Tue Aug 6 2019

OHZ071-078-061930-
Clermont OH-Warren OH-
255 PM EDT Tue Aug 6 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN CLERMONT AND SOUTH
CENTRAL WARREN COUNTIES UNTIL 330 PM EDT...

At 255 PM EDT, radar indicated a strong thunderstorm over Camp
Dennison, moving east at 15 mph.

STORM HAZARDS INCLUDE...
Winds to 45 mph...
Pea size hail...

Locations impacted include...
Loveland, Goshen, Pleasant Plain, Springvale, Miamiville, Dallasburg,
Mulberry and Mount Repose.

To report hazardous weather conditions, go to our website at
weather.gov/iln and submit your report via social media, when you can
do so safely.

LAT...LON 3920 8423 3920 8428 3921 8429 3921 8431
      3923 8431 3924 8430 3925 8430 3926 8427
      3927 8426 3930 8412 3918 8410
TIME...MOT...LOC 1855Z 259DEG 14KT 3923 8428

The radar

The Cincinnati radar (KILN), 25 km away, was scanning. The volume nearest the first event began at 18:56 UTC.

Open the radar archive at this moment

Event by event

5 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Greene

When
August 6, 1:57 PM EST to 2:07 PM EST
Where
Greene County, 2.62 mi NE of Pogue Corners
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.630, -83.940

Six big limbs were knocked down.

Thunderstorm Wind, Clinton

When
August 6, 2:06 PM EST to 2:16 PM EST
Where
Clinton County, 0.87 mi NW of Sligo
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Public
Coordinates
39.440, -83.940

Half of a tree was knocked down.

Thunderstorm Wind, Clinton

When
August 6, 2:09 PM EST to 2:19 PM EST
Where
Clinton County, 0.53 mi E of Ogden
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
State Official
Coordinates
39.430, -83.910

A tree was knocked down over a power line.

Thunderstorm Wind, Clinton

When
August 6, 2:10 PM EST to 2:20 PM EST
Where
Clinton County, 1.27 mi ENE of Ogden
Measured
50 kt (58 mph) estimated gust
Property damage
$1,000
Reported by
NWS Employee
Coordinates
39.440, -83.900

A tree was knocked down.

Thunderstorm Wind, Madison

When
August 6, 2:55 PM EST to 3:05 PM EST
Where
Madison County, Burr Oaks Hgts
Measured
45 kt (52 mph) estimated gust
Property damage
$1,000
Reported by
Trained Spotter
Coordinates
39.720, -83.270

A tree was knocked down.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2019Every state in 2019This day in weather historyWarnings in Ohio, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 833902, 833903, 833904, 833905, 833906.